Jump to content

If you find useful information here, please donate via PayPal. You don't have to be a member. Even $5 will help. Our staff is entirely volunteer.

Photo
- - - - -

Phelps, 2012 Treating anxiety by discontinuing antidepressants: A case series


  • Please log in to reply
4 replies to this topic

#1 Altostrata

Altostrata

    Administrator

  • Administrators
  • PipPipPipPipPipPip
  • 14,772 posts
  • LocationSan Francisco, CA

Posted 17 June 2012 - 11:49 AM

Can overmedication lead to paradoxical reactions? Another paper by Jim Phelps, a clinician who observes and learns from patients.

Also see Phelps 2011 Tapering antidepressants: Is 3 months slow enough? and Clinicians share information about slow tapering

Medical Hypotheses - 14 June 2012 (10.1016/j.mehy.2012.05.029)
Treating anxiety by discontinuing antidepressants: A case series
James Phelps, Vania Manipod

Samaritan Mental Health, Corvallis, OR, USA

Abstract at http://www.medical-h...0252-6/abstract

When a patient has symptoms of anxiety, while taking an antidepressant for depression, is it possible that the antidepressant is part of the problem? Can antidepressants cause anxiety? If this were so, even if relatively rare, it would have widespread implications because of the broad use of antidepressants. However, antidepressants are widely used as a treatment for anxiety. Therefore, unless suggestive evidence were to emerge to implicate them as a potential exacerbating factor, broad use of antidepressants would likely continue for patients whose depression has improved but whose anxiety has not responded, or worsened. In that context we present 12 patients whose anxiety diminished substantially when antidepressants were tapered off, as reflected in Clinical Global Improvement Scale scores assigned by their respective clinicians. Mean duration of antidepressant taper was 17 weeks (range 0–48), as suggested by limited prior evidence supporting very slow taper rates for this purpose. Alternative treatments for depression were often used for these patients as antidepressants were tapered, particularly lithium and lamotrigine, but none of the alternatives used are generally regarded as having anti-anxiety effects. Patients with bipolar disorder diagnoses, including schizoaffective disorder, were specifically excluded. In many of these cases, other medications that might have anti-anxiety effects (including buspirone, quetiapine, olanzapine, gabapentin, and diphenhydramine) were also tapered off. Results suggest that antidepressants may actually cause anxiety in some patients with unipolar depression. Alternatively, lamotrigine or lithium may have more anti-anxiety effects than generally recognized; or these patients may have had subtle bipolar disorder despite the absence of symptoms meeting formal criteria, supporting the “bipolar spectrum” perspective on mood disorder diagnosis. This study is limited by the outcome measure used, which assesses anxiety only indirectly in the context of global improvement. However, in view of the broad implications of the findings, these preliminary observations warrant further consideration. Some patients with anxiety may be treatable not by adding medications, but rather by tapering off existing ones.
This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

#2 CymbaltaDrone

CymbaltaDrone

    Member

  • Members
  • PipPip
  • 20 posts
  • LocationCochrane, Alberta

Posted 23 June 2012 - 07:31 PM

This was true for me. I developed anxiety while on Cymbalta. It worsened when the dose increased and resolved completely within 6 mths after tapering off the drug.
CymbaltaDrone
(almost) drug free since mid August 2011
Cymbalta 3 yrs in combo with Wellbutrin 2yrs, Seroquel "as needed"
Zoloft prescribed a couple of times during teens

You are your own best - and possibly only - health advocate. Nobody cares as much about your health and wellbeing as you do, no matter what they may tell you. You cannot sit back and just "trust" the experts, who may well not care about your health at all.

Psychiatry is a horrific fraud being perpetuated on our civilisation. One day, I'm sure it will be exposed. Until then, we've got to share our stories and help each other as we are able.


#3 Nikki

Nikki

    Platinum star

  • Members
  • PipPipPipPipPip
  • 2,425 posts
  • LocationUSA

Posted 25 June 2012 - 08:33 AM

WOW that is an eye-opener. I think the Celexa (at this dose) is contributing if not causing anxiety. CymbaltaDrone that is amazing. Nikki

Intro: http://survivinganti...ndown-with-ads/

 

Paxil 1997-2004

Crossed over to Lexapro Paxil not available

at Pharmacies GSK halted deliveries

Lexapro 40mgs

Lexapro taper (2years)

Imipramine

Imipramine and Celexa

Now Nefazadone/Imipramine 50mgs. each

45mgs. Serzone  50mgs. Imipramine


#4 Barbarannamated

Barbarannamated

    Platinum star

  • Members
  • PipPipPipPipPip
  • 4,102 posts
  • LocationSouthern California

Posted 25 June 2012 - 01:32 PM

Yes, SS/NRIs cause anxiety, as well as agitation and akathisia. These adverse reactions are too often interpreted not as side effects, but as a new diagnosis: "Results suggest that antidepressants may actually cause anxiety in some patients with unipolar depression. Alternatively, lamotrigine or lithium may have more anti-anxiety effects than generally recognized; or these patients may have had subtle bipolar disorder despite the absence of symptoms meeting formal criteria, supporting the 'bipolar spectrum' perspective on mood disorder diagnosis."

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). 
CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormones

Litigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 
2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.

2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc). 


#5 Altostrata

Altostrata

    Administrator

  • Administrators
  • PipPipPipPipPipPip
  • 14,772 posts
  • LocationSan Francisco, CA

Posted 25 June 2012 - 01:34 PM

I've had quite a bit of back-and-forth with Dr. Phelps about that. As you all know, I disagree vehemently that antidepressant adverse effects are the same as bipolar disorder. We know lamotrigine is a possibility to treat withdrawal syndrome because it makes the nervous system less reactive via glutamatergic transmission.
This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.